What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 18, 5:30 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 18, 5:30 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
630 AM EDT Fri Jun 18 2021
.SYNOPSIS...
Issued at 608 AM EDT Fri Jun 18 2021
Showers and thunderstorms are expected today, with potential for
strong to severe storms through this evening. The main threats
with severe weather would be damaging winds and heavy rain with
localized flooding. We will see the first round of storms move
through this morning and early afternoon, then there may be a
brief lull before activity picks up again in the afternoon. The
best chance for severe weather will be further southeast this
afternoon along a cold front. High temperatures will climb into
the upper 80s and 90s, with heat indices south of highway 30 and
west of interstate 69 near 100 degrees. A moderate swim risk is in
effect for Lake Michigan beaches.
&&
.SHORT TERM...(This Afternoon through Saturday)
Issued at 608 AM EDT Fri Jun 18 2021
There are two points of focus for todays severe weather threat, one
conditional upon the other. Confidence in severe weather occurring
today is medium overall, with the greatest threat this afternoon and
evening. The primary threats will be damaging winds and heavy rain
with localized flooding, but hail is also a possibility in the
strongest storms.
Round 1: Rain and thunderstorms associated with an MCC that
developed overnight in MN/WI continue to drift southeastward. A 40
knot low level jet (currently over IL), in combination with an
outflow boundary, steep mid level lapse rates (7-8C/Km) and a juiced
air mass (Dewpoints in the upper 60s and 70s, PWATs of around 150 to
175 percent of normal) is forcing the broader precipitation shield
and storms currently over MI/Lake MI. A weak shortwave ahead of the
main trough has led to some of the isolated/scattered shower and
thunderstorm activity in NE IN/NW OH this morning, and that will
continue eastward over the next couple hours. The decent cap in
place under the mid level ridge in our south and east has kept
shower/storm activity limited thus far, but this will change within
the next few hours as the LLJ shifts and focuses into our area, and
the stronger mid level trough begins to break down the ridge. At the
surface, a warm front will lift northward to along the MI/IN/OH
border, bringing that better moisture into the CWA. So for round 1,
we'll see numerous showers and thunderstorms though the late morning
hours, with potential for a few isolated severe storms. The main
threat this morning will be damaging winds, as storms along the
boundary have already produced wind gusts between 40-57 mph (UGN in
Waukegan, IL, PWK and BSBM4 in LUDINGTON, MI). Not surprised
given effective shear of 40-55 knots (which is nosing into our
northwest now). In addition to the severe weather threat, the
complex moving across Lake MI has led to seiche/meteotsunami
activity with a 1-2 ft fluctuation in water levels observed at
Calumet Harbor, Holland, and Milwaukee. So despite the generally
lower wave heights (outside of thunderstorm activity), there is a
moderate swim risk for dangerous currents through the day as these
water level oscillations continue.
Round 2: After this mornings MCC moves through, the surface low will
lift northeastward into southern Lake Huron, bringing a cold front
across our forecast area. By 00z, WPC has the cold front draped from
our far southwestern CWA, through KFWA, and into Detroit. So I think
after there is a little bit of a lull in the wake of the first
system (could even see some sun in the northwest), we'll see
redevelopment focused along this feature from 18-03z. When the cold
front moves through this afternoon after the lull in activity, ML
cape is forecast to be upwards of 2500 J/kg, mid level lapse rates
are around 7-8 C/Km thanks to an EML (Max thetaE differences around
-40K). Effective shear looks to be around 30-50 knots. If this
actually materializes, we have a great shot at severe storms.
Usually the EML is the kicker for our area, and we definitely have
it in place today. SPC's discussion and outlooks do include mention
of supercells, given the curved hodographs/shear along the
boundaries, ample instability, and abundant moisture. I would agree
with this assessment. While the primary threat would be damaging
winds, with supercells all threats are on the table. So it is
possible we see larger hail (freezing level is a little high, around
-15C but not an issue with potent updrafts, if they develop)and
isolated tornadoes. However, that is if all things come together as
planned...which is never guaranteed. The real question limiting
confidence in severe wx today is, what will things look like after
round 1 moves through? How much will we clear out behind round 1 if
at all? Thus medium confidence, and the focus on heavy rain and
damaging winds as the most likely problems. So for this afternoon,
have pops increasing along the boundary to categorical by 21z, and
think this is our best shot for severe weather.
As a side note, high temperatures will be in the upper 80s and 90s,
with locations west of I 69 and south of US 30 seeing highs in the
mid-upper 90s. With the humidity, heat indices climb to near 100
degrees. Opted to issue an SPS for these areas (vs heat advisory)
given the uncertainties with cloud cover and precipitation this
morning. High temperatures may not get as warm as expected if
precipitation/cloud cover lingers for a longer duration out west.
Admittedly, have not spent as much time looking at Saturday/Sat
night, but models appear to be all over the place in terms of
handling a potent shortwave moving through Lower MI during the early-
mid afternoon hours. Timing/location differences of main features
had me capping chances for showers/storms at 30-55 percent, however
if we do get storms with timing in the afternoon, we could see a few
stronger ones. However, there is a lot of dependence upon what
happens today and into the overnight hours in terms of remnant
outflow boundaries and how they interact with upper level
features.
&&
.LONG TERM...(Saturday Night through Thursday)
Issued at 608 AM EDT Fri Jun 18 2021
Quasi-stationary frontal boundary surges back north as a warm front
on Sunday. Highs will climb back to around 90F with heat indices in
the low/mid 90s. A few storms are possible late in the day (mainly
NW) as primary trough axis approaches the area but suspect strong
cap will prevent rain for most of the day for most areas. If any
storms do manage to develop there is a threat for severe weather
given strong instability and shear (SBCAPE's possibly exceeding 3000
J/kg and 0-6km bulk shear values 30-40 kts). However, coverage is
expected to remain isolated with best chances in our W/NW. Trough
axis and associated cold front will not cross the area until early
Mon morning. Diurnal minimum in instability will result in very
little severe risk but good low level convergence should support
numerous showers. Current indications are best low level theta-e
values will exit our area before surface-based instability has a
chance to recover Mon. A few showers possible Mon night as secondary
vort max swings through base of trough but nothing of significant
consequence. This ushers in a period of cooler and drier weather for
the middle of the week. Heat/humidity slowly return by Fri with next
chance of showers/storms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 630 AM EDT Fri Jun 18 2021
Morning showers and storms should be out of the area by around
15z and have prevailing VFR conditions, though a brief period of
MVFR conditions is not out of the question within the heavier
showers and storms.
Have also added some gusty winds to 25kts with low level lapse
rates forming during the early afternoon.
Then we'll have a period during the later morning into the early
afternoon where the atmosphere will have an opportunity to recover.
If it can clear out any debris clouds and bring in more instability
and get the other ingredients to line up as some models indicate, we
may be able to get some stronger to severe thunderstorms in during
the afternoon and evening. Those storms have a better potential to
create IFR conditions should the debris clouds from the morning
convection clear out during the recovery period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...AGD
AVIATION...Roller
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 18, 4:20 AM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
520 AM EDT Fri Jun 18 2021
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-190930-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
520 AM EDT Fri Jun 18 2021 /420 AM CDT Fri Jun 18 2021/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Thunderstorms with brief heavy rain and gusty winds are possible this
morning. A second round of storms is expected later this afternoon.
Severe weather is possible with damaging winds and heavy rain being
the primary threats. The best chances for severe weather will be
south of Highway 24.
Heat index values near 100 are possible south of Highway 30.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few strong storms are possible again Saturday and Sunday with
localized heavy rain and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon.
INZ003-MIZ077-190930-
La Porte-Berrien-
520 AM EDT Fri Jun 18 2021 /420 AM CDT Fri Jun 18 2021/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
Thunderstorms with brief heavy rain and gusty winds are possible this
morning. There is a low chance of thunderstorms during the afternoon.
There is a moderate risk of dangerous swimming conditions along Lake
Michigan.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few strong storms are possible again Saturday and Sunday with
localized heavy rain and gusty winds.
There is a moderate risk of dangerous swimming conditions along Lake
Michigan Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-190930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
520 AM EDT Fri Jun 18 2021
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Thunderstorms with strong gusty winds are expected today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms with gusty winds are possible at times
through the weekend.
In the hours before
Special weather statement, Jun 18, 5:39 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
639 AM EDT Fri Jun 18 2021
INZ003-004-MIZ077-181145-
La Porte-St. Joseph-Berrien-
639 AM EDT Fri Jun 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. JOSEPH...
LA PORTE AND SOUTHERN BERRIEN COUNTIES...
At 638 AM EDT/538 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from 10 miles north of Beverly Shores
to Munster. Movement was east at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
South Bend, Mishawaka, Michigan City, La Porte, Westville,
Georgetown, Trail Creek, Granger, Walkerton, North Liberty, New
Buffalo, New Carlisle, Three Oaks, Kingsford Heights, Long Beach,
Wanatah, Roseland, La Crosse, Pottawattamie Park and Shorewood-Tower
Hills-Harbert.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 85.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 9.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4171 8693 4173 8691 4175 8693 4183 8678
4188 8671 4178 8622 4176 8623 4176 8612
4175 8606 4143 8655 4143 8664 4140 8670
4132 8674 4128 8679 4126 8689 4127 8693
TIME...MOT...LOC 1038Z 289DEG 32KT 4184 8703 4156 8752
HAIL...0.25
WIND...50MPH
NWSSpecial weather statement, Jun 18, 6:01 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
701 AM EDT Fri Jun 18 2021
MIZ079-080-181200-
Branch-St. Joseph-
701 AM EDT Fri Jun 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH AND BRANCH
COUNTIES...
At 701 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Vicksburg to near Cassopolis. Movement
was east at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Sturgis, Coldwater, Three Rivers, Bronson, Constantine, Quincy, Union
City, White Pigeon, Centreville, Colon, Nottawa, Girard, Flowerfield,
Kinderhook, Fawn River, Mottville, Batavia, Leonidas, California and
Mendon.
This includes Interstate 69 in Michigan between mile markers 1 and
21.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4176 8483 4179 8577 4207 8576 4207 8483
TIME...MOT...LOC 1101Z 278DEG 34KT 4211 8554 4189 8590
HAIL...0.25
WIND...50MPH
NWS
Special weather statement, Jun 18, 6:15 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
715 AM EDT Fri Jun 18 2021
INZ005-006-008-181200-
Lagrange-Noble-Elkhart-
715 AM EDT Fri Jun 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ELKHART...
NORTHERN NOBLE AND LAGRANGE COUNTIES...
At 714 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Constantine to near Osceola.
Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Elkhart, Goshen, Kendallville, Ligonier, Lagrange, Dunlap,
Middlebury, Bristol, Rome City, Topeka, Millersburg, New Paris,
Benton, Scott, Wolcottville, Shipshewana, Brimfield, Honeyville,
Brushy Prairie and Big Long Lake.
This includes Interstate 80 in Indiana between mile markers 99 and
132.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4147 8519 4139 8520 4156 8606 4157 8606
4176 8580 4176 8520
TIME...MOT...LOC 1114Z 287DEG 44KT 4180 8573 4162 8602
HAIL...0.25
WIND...40MPH
NWSLocal storm report, Jun 18, 6:34 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
734 AM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND GST SAINT JOSEPH 42.10N 86.49W
06/18/2021 M43 MPH BERRIEN MI OFFICIAL NWS OBS
&&
MCSLocal storm report, Jun 18, 6:45 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 AM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM TSTM WND GST 2 NW BENTON 41.53N 85.78W
06/18/2021 M55 MPH ELKHART IN ASOS
ASOS STATION KGSH GOSHEN.
&&
MCSSpecial weather statement, Jun 18, 6:56 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
756 AM EDT Fri Jun 18 2021
INZ007>009-MIZ081-OHZ001-002-004-005-181300-
Noble-De Kalb-Steuben-Hillsdale-Henry-Defiance-Fulton-Williams-
756 AM EDT Fri Jun 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEUBEN...EASTERN
NOBLE...DE KALB...HILLSDALE...DEFIANCE...HENRY...WILLIAMS AND FULTON
COUNTIES...
At 756 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Pioneer to near Albion.
Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Defiance, Auburn, Kendallville, Napoleon, Angola, Bryan, Hillsdale,
Wauseon, Garrett, Archbold, Montpelier, Swanton, Hicksville, Butler,
Delta, Avilla, Albion, Waterloo, Fremont and Edgerton.
This includes the following highways...
Interstate 69 in Indiana between mile markers 322 and 352.
Interstate 80 in Indiana between mile markers 146 and 156.
Interstate 80 in Ohio between mile markers 0 and 48.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4118 8434 4121 8434 4121 8446 4125 8446
4125 8480 4127 8480 4126 8534 4128 8549
4131 8551 4153 8522 4153 8519 4155 8519
4176 8491 4176 8483 4182 8482 4207 8449
4207 8436 4171 8436 4172 8388 4117 8388
TIME...MOT...LOC 1156Z 287DEG 52KT 4171 8472 4137 8540
HAIL...0.25
WIND...40MPH
NWS